Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 152, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 25, 2015, 3:18 PM MDT for Dewey County, Potter County, Walworth County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 25, 2015, 3:18 PM MDT (21:18 UTC)
- Expired
- Jul 25, 2015, 3:46 PM MDT
- In force
- 28 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dewey County, SD, Potter County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 149 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 3:03 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 272 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 2141 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:15 PM MDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 25, 2:15 PM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 315 PM CDT SAT JUL 25 2015 .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 301 PM CDT SAT JUL 25 2015 CURRENT SURFACE ANALYSIS SHOWS A WEAK SURFACE TROUGH EXTENDING INTO SOUTH CENTRAL SOUTH DAKOTA...WITH MSAS 3 HOURLY PRESSURE CHANGE SHOWING ABOUT A 3 MB FALL. DEWPOINTS AHEAD OF THIS TROUGH ARE IN THE MID TO UPPER 60S...WITH SLIGHTLY DRIER AIR ACROSS NORTH CENTRAL SOUTH DAKOTA /KMBG DEWPOINT AT 61 DEGREES/. SOME MOISTURE ADVECTION MAY CONTINUE LATE THIS AFTERNOON HOWEVER. BESIDES THE FAR NORTHEAST CWA...MUCH OF THE REGION HAS CLEARED OF OVERNIGHT DEBRIS CLOUDS...AND DESTABILIZATION IS BECOMING APPARENT...ESPECIALLY ACROSS SOUTH CENTRAL SOUTH DAKOTA WHERE THE SPC MESOANALYSIS PAGE IS SHOWING 3000 J/KG OF CAPE. A WEAK SHORTWAVE ALOFT IS ALSO APPARENT ON WATER VAPOR IMAGERY THIS AFTERNOON...AND WILL LIKELY BE THE SOURCE OF LIFT TO INITIATE STORMS. BULK SHEAR IS EXPECTED TO RANGE FROM 40 TO 55 KTS ACROSS THE CWA THROUGH TONIGHT. OVERALL THE INGREDIENTS SEEM TO BE IN PLACE FOR SEVERE WEATHER...WITH BEST CHANCES SOUTH OF US HIGHWAY 212. HAIL AND STRONG WINDS WILL BE THE MAIN THREATS AS THE LOW LEVEL SHEAR IS PRETTY WEAK. ALTHOUGH...STILL CANNOT RULE OUT THE ISOLATED TORNADO. THE SYSTEM IS QUICK TO EXIT TONIGHT...AND MAINLY DRY CONDITIONS ARE EXPECTED FOR SUNDAY. THE NEXT FORECAST CHALLENGE WILL THEN BE THE STRONG LOW PRESSURE SYSTEM SET TO INFLUENCE THE REGION MONDAY/MONDAY NIGHT. MODELS ARE STILL TRYING TO GET A GRASP ON THE TIMING AND POSITION OF THE SYSTEM...BUT COULD MEAN ANOTHER ROUND OF STORMS...ESPECIALLY FOR OUR EASTERN CWA. 700 MB TEMPERATURES RISE QUICKLY ACROSS THE WEST ON MONDAY...TOPPING OUT NEAR 16 C BY 06Z TUESDAY. HIGH TEMPERATURES WILL ALSO RANGE IN THE UPPER 80S/LOW 90S UNTIL THE PASSAGE OF THE TROUGH ON WEDNESDAY. .LONG TERM...(TUESDAY THROUGH SATURDAY) ISSUED AT 301 PM CDT SAT JUL 25 2015 FAIRLY TRANQUIL PATTERN EXPECTED IN THE EXTENDED PERIOD...WITH SEASONABLE TEMPERATURES. A STRONG UPPER LEVEL TROUGH WILL TRACK ACROSS THE U.S. AND CANADIAN BORDER ON TUESDAY. THE SFC TROUGH/COLD FRONT SHOULD BE AS FAR EAST AS THE SD/MN BORDER BY EARLY TUESDAY. BELIEVE THAT MOST OF THE PCPN SHOULD CLEAR THE AREA BY EARLY TUESDAY...BUT DID HOLD ONTO A LOW POP ALONG AND EAST OF I-29. IT WILL LIKELY BE BREEZY ON TUESDAY...WITH WINDS FROM 15 TO 25 MPH...HIGHEST WEST RIVER. IN THE WAKE OF THIS SYSTEM...A DRY NORTHWEST FLOW REGIME WILL DEVELOP IN THE UPPER LEVELS WHILE A LARGE AREA OF HIGH PRESSURE OVERSPREADS THE REGION AT THE SFC. THIS SHOULD LEAD TO A PERIOD OF QUIET WEATHER FROM WEDNESDAY THROUGH FRIDAY...WITH MOSTLY CLEAR SKIES...LOWER HUMIDITY /DEWPOINTS IN THE 50S/...AND SEASONAL TEMPS IN THE 80S TO LOW 90S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1240 PM CDT SAT JUL 25 2015 EARLY MORNING CONVECTION HAS WEAKENED AND PUSHED EAST OF THE AREA AS OF 1730Z. IN ITS WAKE...SEEING CLEARING SKIES WITH VFR CONDITIONS EXPECTED AREA-WIDE THRU MID/LATE AFTERNOON. STILL EXPECTING THE POSSIBILITY FOR SCATTERED STRONG TO SEVERE THUNDERSTORMS AFTER 22Z. STILL UNCERTAINTY WHERE THE MOST WIDESPREAD STORM COVERAGE WILL BE AND WHETHER OR NOT IT WILL IMPACT SPECIFIC TERMINALS. AT THIS TIME...FELT THE GREATEST COVERAGE OF STORMS WOULD BE IN SRN SD...THUS INCLUDED A TEMPO TSRA AT KPIR. AT KABR/KATY...INCLUDED ONLY A COUPLE HOURS OF VCTS FOR NOW. ANY STORMS COULD PRODUCE STRONG GUSTY WINDS...HAIL...AND A PERIOD OF MVFR/IFR VSBY AND CIGS. MOST OF THE ACTIVITY SHOULD BE SOUTHEAST OF THE AREA AFTER 05Z. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SERR LONG TERM...FOWLE AVIATION...FOWLE
Hazardous weather outlook, Jul 25, 2:54 AM MDT, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 354 AM CDT SAT JUL 25 2015 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-260900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 354 AM CDT SAT JUL 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED STORMS WILL AFFECT THE REGION THIS MORNING BUT THE SEVERE WEATHER THREAT WILL BE LOW UNTIL LATER THIS AFTERNOON. HIGH WINDS AND HAIL WILL BE THE MAIN THREAT THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY OFF AND ON CHANCES FOR STORMS EXISTS INTO THE START OF NEXT WEEK. SEVERE WEATHER POTENTIAL APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING. CONNELLY
In the hours before
Local storm report, Jul 25, 9:36 AM MDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1036 AM CDT SAT JUL 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 AM TSTM WND GST 2 N PARADE 45.05N 101.11W
07/25/2015 E80 MPH DEWEY SD PUBLIC
SEVERAL MATURE COTTONWOOD AND ASH TREES DOWN ALONG WITH
CROP DAMAGE
&&
EVENT NUMBER ABR1500667
VIPONDLocal storm report, Jul 25, 9:48 AM MDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1048 AM CDT SAT JUL 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM HAIL 2 W LAPLANT 45.14N 100.69W
07/25/2015 E1.00 INCH DEWEY SD PUBLIC
MOSTLY NICKEL SIZE HAIL WITH A FEW STONES QUARTER SIZE
&&
EVENT NUMBER ABR1500668
VIPONDLocal storm report, Jul 25, 10:08 AM MDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1108 AM CDT SAT JUL 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HAIL 3 SE OKATON 43.86N 100.85W
07/25/2015 E0.88 INCH JONES SD PUBLIC
A FEW LEAVES OFF OF SOME TREES
&&
EVENT NUMBER ABR1500669
VIPONDLocal storm report, Jul 25, 10:31 AM MDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1131 AM CDT SAT JUL 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM TSTM WND GST 3 SW CAPA 44.08N 101.01W
07/25/2015 E60 MPH JONES SD PUBLIC
MAINLY PEA SIZE HAIL WITH SOME LEAVES AND BRANCHES DOWN
&&
EVENT NUMBER ABR1500670
VIPONDLocal storm report, Jul 25, 2:33 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
333 PM CDT SAT JUL 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL 11 W EUREKA 45.77N 99.85W
07/25/2015 E1.00 INCH CAMPBELL SD PUBLIC
QUARTER HAIL WITH 50 MPH WINDS.
&&
EVENT NUMBER ABR1500671
KGLocal storm report, Jul 25, 3:03 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
403 PM CDT SAT JUL 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL 8 W LONG LAKE 45.86N 99.37W
07/25/2015 E1.00 INCH MCPHERSON SD PUBLIC
LOTS OF NICKEL HAIL WITH A FEW QUARTERS.
&&
EVENT NUMBER ABR1500672
KGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 10:43 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 47 min |
| Jul 24, 11:24 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 51 min |
| Jul 25, 12:34 AM MDT | Special Weather Statement | ABR | Walworth | 41 min |
| Jul 25, 6:24 AM MDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 51 min |
| Jul 25, 7:14 AM MDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 32 min |
| Jul 25, 2:24 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 45 min |
| Jul 25, 2:47 PM MDT | Severe Thunderstorm Warning | ABR | McPherson | 58 min |
| Jul 25, 3:41 PM MDT | Severe Thunderstorm Warning | ABR | McPherson | 49 min |
| Jul 25, 3:49 PM MDT | Tornado Warning | ABR | McPherson | 26 min |
| Jul 25, 3:54 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter, Walworth | 51 min |
| Jul 25, 3:56 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter, Walworth | 49 min |
| Jul 25, 4:38 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hand, Hyde, Potter | 67 min |
| Jul 25, 5:00 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Hand, Spink | 60 min |
| Jul 25, 5:01 PM MDT | Special Weather Statement | ABR | Potter | 44 min |
| Jul 25, 5:18 PM MDT | Flash Flood Warning | ABR | Faulk, Potter | 6 hr |
| Jul 25, 5:22 PM MDT | Flash Flood Warning | ABR | Edmunds | 6 hr |
| Jul 25, 5:46 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Day, Spink | 59 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.